How can i improve stamina after chemotherapy?

I've recently finished chemotherapy (around 3 months ago), and the whole thing was a bit of a wake up call that i really need to look after my health. Just recently i've decided i want to lose weight and get fit (i've pretty much been around 16st since i was 18 (I'm now 21), and was hoping to get to... show more I've recently finished chemotherapy (around 3 months ago), and the whole thing was a bit of a wake up call that i really need to look after my health. Just recently i've decided i want to lose weight and get fit (i've pretty much been around 16st since i was 18 (I'm now 21), and was hoping to get to around 13.5/14st in 4/5months time (as of 1st feb). It's probably also worth noting i haven't really done any notable exercise since i was 18.
I've started dieting by counting calories (my daily target is apparently 2604, which seems quite high) although i've been sticking to this so far, a couple of times ~200Kcal under this. This calorie intake will supposedly make me lose 2lb per week?
Today i also thought to help this I'd do something I always enjoyed doing, swimming. So i went to the pool today (25m one) and when i first got in all i could manage was 3 lengths before i felt shattered and my arms just felt like jelly, had to tread water the last 5 metre's. I just kept on resting and then doing another 2lengths, sometimes even 1. All of the time i was breathing quite heavily and my muscle's felt quite weak (naturally i'm quite a big build and my arms are quite musclely), so i wasn't expecting for my arms to feel like this at all, the tiredness i was kind of expecting, but not to that extent! Also, what effort would this class as, in terms of mild, moderate or vigorous, i felt i was really pushing myself and I was breathless 80-90% of the time, even while i was resting and building up to the next couple of lengths.
I'm not sure why I felt so breathless after such a short exercise (although i do swim medium-fast, i really can't go any slower, i tried going at a more relaxed pace, but the pace i was doing seemed more natural to me). I have a feeling it has something to do with the Bleomycin drug I was given as part of my ABVD chemotherapy, as i sometimes felt short of breath for a minute or so, while i was recovering from the treatment between weeks, although this would happen randomly, sometimes just laying down watching TV.
I'm not sure what i can do to help improve my stamina and any suggestions would be appreciated.
If I've failed to include any information just let me know!


Thanks in advance,
Dean
13 answers 13